Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

June 11, 2011Edwards County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 11, 2011, 9:13 PM CDT for Edwards County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 9:13 PM CDT (02:13 UTC)
Expired
Jun 11, 2011, 10:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WWUS83 KDDC 120213
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT SAT JUN 11 2011

KSZ079-080-120300-
EDWARDS-KIOWA-
913 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHWESTERN KIOWA
COUNTIES...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CENTERVIEW...MOVING NORTHEAST AT
45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3800 9945 3800 9910 3774 9911 3766 9955
      3787 9956
TIME...MOT...LOC 0213Z 245DEG 40KT 3778 9938

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 11, 4:00 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 4:00 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SAT JUN 11 2011

.DISCUSSION...

.SHORT TERM...

THERE ARE A NUMBER OF FORECAST ISSUES TO CONTEND WITH TONIGHT AND
HEADING INTO SUNDAY, INCLUDING WIDESPREAD CONVECTION AND HEAVY RAIN
POTENTIAL, AND FOLLOWED BY POTENTIAL REPEAT THUNDERSTORM CHANCES
HEADING INTO SUNDAY. THIS IS NOT TO MENTION THE FIRE WEATHER ISSUES
THAT WE MIGHT SEE IN THE NEXT COUPLE OF DAYS. A WEAK TO MODERATE
UPPER SHORTWAVE TROUGH IS LIFTING ACROSS COLORADO THIS AFTERNOON,
AND WILL BE THE ADDED UPPER SUPPORT TO HELP DRIVE CONVECTION INTO AN
ALREADY UNSTABLE REGION TONIGHT (WESTERN KS). A WARM FRONT EXTENDING
FROM SOUTHEAST COLORADO TO THE KANSAS OKLAHOMA LINE WILL SLOWLY LIFT
NORTHWARD TONIGHT AS CYCLOGENESIS INCREASES BY THE COLORADO-KS LINE.
THUNDERSTORMS THAT BEGIN AS SUPERCELLS WILL PROBABLY MORPH INTO A
LARGE CLUSTER WITH A THREAT FOR HAIL AND WIND THROUGH THE EVENING.
BOTH THE GFS AND NAM 12 RUNS SIGNIFY A LARGE MCS BEING DRIVEN ALONG
THE BOUNDARY FROM FAR WEST CENTRAL KANSAS THROUGH DODGE CITY AND
PRATT BY THE PERIOD AFTER MIDNIGHT. THERE WILL BE A THREAT OF HEAVY
RAIN AND POTENTIALLY SOME LOCALIZED, IF NOT A FEW AREAS OF FLOODING
LATE TONIGHT WITH TRAINING CELLS AND INCREASING PRECIPITABLE WATER
VALUES INTO THE 1 TO 1.5 INCH RANGE.

THE EASTERN AND NORTHERN SECTIONS OF THE FORECAST AREA WILL POSSIBLY
SEE SOME CONVECTION AGAIN LATE ON SUNDAY WITH DIURNAL HEATING.
ORGANIZED STORMS DO NOT APPEAR LIKELY, HOWEVER INSTABILITY SHOULD
STILL BE PRESENT ACROSS CENTRAL KANSAS, ENOUGH TO STILL WARRANT 20
POPS. AS SOUTHWEST FLOW DEVELOPS ALOFT THE SURFACE LOW WILL BEGIN TO
PROPAGATE EASTWARD ACROSS THE FORECAST AREA ON MONDAY. THIS WILL
LEAD TO SOME FAIRLY MILD OVERNIGHT TEMPERATURES TONIGHT AND AGAIN ON
SUNDAY NIGHT, IN THE 60S AND 70S, AS HIGH DEW POINT AIR REMAINS OVER
THE EASTERN COUNTIES AND TEMPERATURES ARE SLOW TO COOL/RADIATE FROM
MARGINALLY HOT DAYTIME TEMPERATURES.

.LONG TERM...

THE 12Z MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES IN THE
STRENGTH AND SPEED OF SHORTWAVE TROUGHS MOVING ACROSS THE CENTRAL
CONUS THROUGH THE EXTENDED PERIOD. FOR THE MOST PART...THE CANADIAN
AND ECMWF ARE IN BETTER AGREEMENT WITH EACH OTHER THROUGH THE EARLY
PART OF THE EXTENDED PERIOD IN SHOWING A FAIRLY PROGRESSIVE PATTERN
WHILE THE GFS TENDS TO BUILD A SHARPER RIDGE ACROSS THE CENTRAL
CONUS BY MIDWEEK. TOWARD THE END OF THE WEEK THE ECMWF HOLDS ON TO A
MORE ZONAL PATTERN WHILE THE CANADIAN AND GFS DEVELOP A CLOSED LOW
OVER THE PACIFIC NORTHWEST WITH TROUGHING OVER THE WESTERN STATES.
ALL OF THE MODELS HAVE BEEN STRUGGLING WITH RUN TO RUN DIFFERENCES
IN THEIR RESPECTIVE SOLUTIONS TOWARD THE END OF THE WEEK.

FOR THE EARLY PART OF THE EXTENDED THE MODELS DO AGREE ON A
SHORTWAVE TROUGH MOVING OUT OVER THE REGION WITH A SURFACE LOW
TRANSITING EAST ACROSS THE CENTRAL PLAINS AROUND MONDAY NIGHT INTO
EARLY TUESDAY. WHILE THE MODELS ARE PRETTY VAGUE ON QPF AMOUNT AND
PLACEMENT...THINK THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST AT
LEAST OVER NORTHERN PORTIONS OF THE CWA SO WILL ADD SMALL CHANCES TO
THE GRIDS FOR MONDAY NIGHT. AS THE FORECAST BECOMES MORE UNCERTAIN
LATER IN THE WEEK AM HESITANT TO CHANGE THE FORECAST TOO MUCH. WILL
PUT SOME SLIGHT CHANCE POPS INTO THE FORECAST FOR FRIDAY EVENING AND
SATURDAY EVENING AS THE THE MODELS HINT AT LOW PRESSURE AND A
FRONTAL BOUNDARY IN THE AREA.

FOR THE WEEK TWO TIME PERIOD THE MODELS CONTINUE TO SHOW PERIODIC
WAVES PUSHING ACROSS THE CENTRAL CONUS WHICH COULD PROVIDE AT LEAST
A HEIGHTENED CHANCE FOR PRECIPITATION. THIS SHOULD ALSO KEEP
TEMPERATURES FROM SKYROCKETING SO WILL TREND THE WEEK TWO FORECAST
BACK TO NEAR NORMAL TEMPERATURES WITH NEAR NORMAL PRECIPITATION.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF
EASTERN COLORADO THIS AFTERNOON. THE STORMS COULD DEVELOP INTO A
CLUSTER THAT WOULD MOVE OUT ACROSS SOUTHWEST KANSAS LATE THIS
AFTERNOON AND EVENING. THUNDERSTORMS COULD IMPACT THE GARDEN CITY
AND DODGE CITY TAF SITES BY AS EARLY AS 22Z AND MORE LIKELY BETWEEN
23Z AND 03Z. STORMS COULD IMPACT THE HAYS TAF SITE BETWEEN 02Z AND
05Z. STORMS IN THE AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
60 KNOTS ALONG WITH LARGE HAIL. VFR CONDITIONS SHOULD RETURN TO THE
AREA AFTER 06Z. THERE IS SOME SMALL POTENTIAL FOR SOME MVFR/IFR CIGS
DEVELOPING AROUND GARDEN CITY AND DODGE CITY BETWEEN 09Z AND 12Z
SUNDAY.

&&

.FIRE WEATHER...

A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF THE AREA FROM AROUND
SUBLETTE TO JOHNSON, AND SOUTH TO THE OKLAHOMA LINE FOR SUNDAY
AFTERNOON. A LARGER PORTION OF SOUTHWEST KANSAS WAS PLACED IN A FIRE
WEATHER WATCH. THE REASON FOR THIS IS THAT THERE IS PRETTY HIGH
CONFIDENCE BASED ON THE GFS/NAM AS WELL AS OTHER GUIDANCE THAT
ADEQUATE MIXING AND LOWERED RELATIVE HUMIDITIES SHOULD OCCUR BY
EARLY TO MID AFTERNOON SUNDAY ACROSS THIS AREA. MUCH LESS CONFIDENCE
EXISTS FARTHER NORTH AND EAST AS THE SYNOPTIC BOUNDARY WILL PROBABLY
CAUSE SOME MOISTURE POOLING ON SUNDAY TO LIMIT MIXING, AS WELL AS
THE POTENTIAL EFFECTS OF A LARGE MESOSCALE COLD POOL OVER THE HEART
OF THE FORECAST AREA. HOWEVER, IF THE MIXING BECOMES STRONGER THAN
EXPECTED, WE MAY EASILY SEE RED FLAG CONDITIONS EXPANDING FARTHER
NORTH SUNDAY AFTERNOON. POTENTIAL RED FLAG CONDITIONS ARE POSSIBLE
AGAIN ON MONDAY, WHICH WE WILL MENTION IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  97  71 100 /  90  20  10  10
GCK  60  93  64  99 / 100  20  10  10
EHA  61 101  65  98 /  50  20  10  10
LBL  60 101  70 102 /  50  20  10  10
HYS  65  91  69  95 /  70  50  20  10
P28  65  99  73 101 /  70  50  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KSZ061>064-077-078-087-088.

RED FLAG WARNING FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ074>076-
084>086.

&&

FN33/02/02
Hazardous weather outlook, Jun 11, 4:58 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT JUN 11 2011

KSZ030-031-043>046-061>066-074>081-084>090-121130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT SAT JUN 11 2011 /358 AM MDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO PROGRESS INTO FAR
WESTERN KANSAS LATE THIS AFTERNOON AND EVENING AND THEN MOVE INTO
CENTRAL KANSAS LATER TONIGHT. HAIL AS LARGE AS GOLFBALLS AND
DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY
HEAVY RAINS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF A LINE FROM
DIGHTON TO NESS CITY SUNDAY AFTERNOON. ANY STORM THAT DEVELOPS COULD
CONTAIN LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
THEN AGAIN THURSDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Local storm report, Jun 11, 8:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
810 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 E SHIELDS             38.62N 100.44W
06/11/2011  E70 MPH          LANE               KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 11, 8:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     9 NW ULYSSES            37.68N 101.45W
06/11/2011                   GRANT              KS   EMERGENCY MNGR

            WINDOWS WERE BLOWN FROM A HOUSE BY HIGH WINDS. A FUNNEL
            CLOUD WAS REPORTED.

&&

01
Local storm report, Jun 11, 8:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     9 SE BIG BOW            37.47N 101.45W
06/11/2011                   GRANT              KS   EMERGENCY MNGR

            A POWER POLE WAS BLOWN DOWN.

&&

01
Local storm report, Jun 11, 8:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             9 SW MEADE STATE PARK   37.07N 100.52W
06/11/2011  E1.50 INCH       MEADE              KS   PUBLIC

            ESTIMATED 60MPH WINDS ALSO ACCOMPANIED THE THUNDERSTORM.

&&

MSCOTT
Local storm report, Jun 11, 8:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             9 SW MEADE STATE PARK   37.07N 100.52W
06/11/2011  E1.50 INCH       MEADE              KS   PUBLIC

            ESTIMATED 60MPH WINDS ALSO ACCOMPANIED THE THUNDERSTORM.

&&

MSCOTT
Special weather statement, Jun 11, 9:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT SAT JUN 11 2011

KSZ079-080-120300-
EDWARDS-KIOWA-
913 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHWESTERN KIOWA
COUNTIES...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CENTERVIEW...MOVING NORTHEAST AT
45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3800 9945 3800 9910 3774 9911 3766 9955
      3787 9956
TIME...MOT...LOC 0213Z 245DEG 40KT 3778 9938

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:16 PM CDTTornado WarningDDCMeade, Seward29 min
Jun 11, 7:20 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens35 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningDDCLane, Ness27 min
Jun 11, 7:40 PM CDTTornado WarningDDCMeade, Seward35 min
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray29 min
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningDDCMeade47 min
Jun 12, 3:26 PM CDTFire Weather WatchDDCMeade, Morton, Seward, Stevens11 hr

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.